Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 52, NWS Wilmington, NC

June 14, 2002Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 14, 2002, 8:56 PM EDT for Horry County, South Carolina. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2002, 8:56 PM EDT (00:56 UTC)
Expired
Jun 14, 2002, 10:00 PM EDT
In force
64 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

What was reported inside it

TimeReportWhereRemark
Jun 14, 9:15 PM EDTThunderstorm Wind 60 ELoris, SCSpotter reported a large pine tree down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1328 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 150056
SVRILM
SCC051-150200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
856 PM EDT FRI JUN 14 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 1000 PM EDT

* AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 14 MILES WEST OF LORIS...OR
  ABOUT 5 MILES NORTH OF AYNOR...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LORIS AT 920 PM

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

RAS

LAT...LON 3408 7926 3383 7908 3388 7859 3431 7909

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:05 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 14, 7:05 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
705 PM EDT FRI JUN 14 2002

WILL UPDATE ZFP AND CWF FOR EXPIRATION OF SVR TSTM WATCH AT 7 PM.

MOST TS ACTIVITY IN ROBESON AND BLADEN COUNTIES AT THIS TIME...WITH
ANOTHER CLUSTER ABOUT TO ENTER MY NRN TIER OF COUNTIES.  WILL BUMP
POPS TO 70 THERE AND MAINTAIN GOING 60 POP ELSEWHERE.  STORMS ARE
NOT IMPRESSIVE ON SURROUNDING RADARS (KLTX REMAINS DOWN)...BUT SHAPE
HAS BEEN A BIT SUSPICIOUS.  WILL HOLD MENTION OF ISOLATED
SVR...MAINLY IN INLAND COUNTIES.

STILL A SMATTERING OF STORMS ACROSS SC ASSOCIATED WITH PRE FRONTAL
TROF.  ACTUAL COLD FRONT IS NOT WELL DEFINED.  OTHER THAN TWEAKS FOR
ONGOING WX WILL NOT CHANGE MUCH IN THE ZONES.

RAS

PREVIOUS DISCUSSION (140 PM) FOLLOWS
-----------------------------------------------------
SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR A PORTION OF
SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA TIL 700 PM.

ACTIVITY THIS EVENING SHOULD BE IN ASSOCIATION WITH PRE-FRONTAL
TROUGH/DIFFERENTIAL HEATING BOUNDARY. MSAS INDICATING STRONG
INSTABILITY AND SURFACE MOISTURE FLUX CONVERGENCE RIGHT ALONG COAST
WITH A MUCH WEAKER MAXIMA DOWN AROUND CAE.

A STRONG SHORT WAVE IS LIFTING NORTHEAST WELL OFF THE COAST OF
GEORGIA AND SOUTH CAROLINA AND SUBSIDENCE/DRYING IN ITS WAKE MAY
INHIBIT WIDESPREAD CONVECTION THIS EVENING.

HOWEVER...GIVEN MAGNITUDE OF INSTABILITY AND WITH SURFACE BOUNDARY
TO HELP FOCUS CONVECTION AND SLIGHT COOLING/DRYING ALOFT WILL
MAINTAIN LIKELY POP. CONVECTION SHOULD DEVELOP VIRTUALLY OVERHEAD.
AVN HAS STRONGEST WINDS ALOFT...NEAR 40 KT. COULD BE ISOLATED WIND
DAMAGE BUT LARGE HAIL MAY BE MORE OF A THREAT WITH WET BULB ZEROS
NEAR 10000 FT.

COLD FRONTAL PASSAGE TONIGHT BETWEEN 06Z AND 10Z. SHORTWAVE RIDGE
FOLLOWS FOR SATURDAY AND SATURDAY NIGHT.

LONGWAVE UPPER TROUGH PERSISTING ALONG EAST COAST INTO EARLY NEXT
WEEK. A WEAK SURFACE TROUGH IS EXPECTED TO APPROACH THE AREA SUNDAY
SUNDAY NIGHT AND MOVE SLOWLY OFF THE COAST MONDAY AND MONDAY NIGHT.
WILL KEEP POPS OUT THROUGH SUNDAY NIGHT AS NOT LOOKING AS IF
MOISTURE DEEP ENOUGH TO WARRANT POPS WITH DEEP WEST OR WEST
SOUTHWEST FLOW.

UPPER FLOW BECOMES PROGRESSIVELY NORTHWEST MONDAY AND MONDAY NIGHT.
DECENT OMEGA AND INSTABILITY COUPLED WITH APPROACH OF H5 SHORTWAVE
TROUGH MONDAY AND MONDAY NIGHT WARRANTS A SMALL POP.

HIGH PRESSURE BUILDING ACROSS THE AREA FROM NORTHWEST TUESDAY AND
PASSING NORTH OF THE AREA AND OFFSHORE WEDNESDAY BUT STILL RIDGING
BACK TO THE COAST THURSDAY AND FRIDAY.

MARINE: SEAS 2 TO 4 FT AND BUOYS INDICATING SOUTHWEST WIND 15 KT.
GRADIENT WILL TIGHTEN UP THIS EVENING AHEAD OF BOUNDARY BUT NOT
EXPECTING WIND AND SEAS TO BREECH SMALL CRAFT ADVISORY THRESHOLD.
WILL MENTION HIGHER WIND AND SEAS IN THUNDERSTORMS. WIND COMING
AROUND TO WEST AND THEN NORTHWEST ON SATURDAY AND THEN BACK TO
SOUTHWEST ON SUNDAY.

FCSTID = 27
PRELIMINARY NUMBERS

ILM  72 89 64 87 /  60 10  0 10
LBT  68 89 61 87 /  30 10  0 10
FLO  68 90 61 88 /  30 10  0 10
MYR  72 86 65 86 /  60 10  0 10

.ILM...
NC...NONE.
SC...NONE.

DIGIORGI

In the hours before

Local storm report, Jun 14, 3:02 PM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
302 PM EDT FRI JUN 14 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    BLADENBORO                NC   WIND DAMAGE
06/14/02   BLADEN                         TREE DOWNREPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Jun 14, 3:15 PM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
315 PM EDT FRI JUN 14 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    KELLY                     NC   1.75 INCH HAIL
06/14/02   BLADEN                         TREES DOWN HIWAY
                                          53/210REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Jun 14, 3:42 PM EDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
342 PM EDT FRI JUN 14 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    MURRELLS INLET            SC   55-60 MPH TSTM WIND GUST
06/14/02   GEORGETOWN                     HEAVY RAIN VISIBILITY
                                          ESTIMATED AT 1/10 MILE
                                          WINDS GUSTS
                                          ESTIMATEDREPORTED BY
                                          SPOTTERS

CH
Local storm report, Jun 14, 4:29 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
429 PM EDT FRI JUN 14 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    CARVERS CREEK             NC   .75 INCH HAIL
06/14/02   BLADEN                         REPORTED BY HAM OPERATOR.

0255 PM    KELLY                     NC   WIND DAMAGE
06/14/02   BLADEN                         TREES DOWN NEAR HWYS 53
                                          AND 210. REPORTED BY
                                          EMERGENCY MANAGER.

0255 PM    KELLY                     NC   1.75 INCH HAIL
06/14/02   BLADEN                         REPORTED BY EMERGENCY
                                          MANAGER.

0400 PM    SOCASTEE                  SC   WIND DAMAGE
06/14/02   HORRY                          POWERLINES AND TREES DOWN
                                          NEAR PALMETTO POINT.
                                          REPORTED BY 911.

MR
Special weather statement, Jun 14, 7:00 PM EDT, 1 hour 56 minutes before
AMZ250-252-254-256-NCZ096-097-099>101-SCZ033-034-039-046-142319-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
700 PM EDT FRI JUN 14 2002

...SEVERE THUNDERSTORM WATCH ALLOWED TO EXPIRE AT 700 PM EDT...

THE COVERAGE OF STRONG TO SEVERE THUNDERSTORMS HAS DIMINISHED DURING
THE EARLY EVENING. AS A RESULT THE SEVERE THUNDERSTORM WATCH HAS
BEEN ALLOWED TO EXPIRE AT 700 PM EDT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO CONTINUE THIS
EVENING. AN ISOLATED STORM MAY BRIEFLY REACH SEVERE LIMITS WITH
WIND GUSTS TO 60 MPH AND DIME SIZE HAIL...OTHERWISE MOST
THUNDERSTORMS ARE ONLY EXPECTED TO PRODUCE SMALL HAIL...WIND
GUSTS TO 30 MPH AND HEAVY DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:35 PM EDTSpecial Marine WarningILM55 min
Jun 14, 8:35 PM EDTSpecial Marine WarningILM55 min
Jun 14, 10:38 PM EDTSpecial Marine WarningILM52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.